Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 194, NWS State College, PA

January 14, 2005Franklin County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Jan 14, 2005, 12:18 AM EST for Franklin County, Pennsylvania. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 14, 2005, 12:18 AM EST (05:18 UTC)
Expired
Jan 14, 2005, 1:00 AM EST
In force
42 min
Issued by
NWS State College, PA
Area
Whole counties

County Franklin County, PA

The radar

The Sterling radar (KLWX), 108 km from the middle of the area, began a volume at 05:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 00:00Z, 5.3 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 00:00Z on 2005-01-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 17 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 00:00Z on 2005-01-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 304 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
17 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
975 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
304 m²/s²
0-3 km storm-relative helicity
380 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 13, 9:30 PM EST, 2 hours 48 minutes earlier.

Area forecast discussion, Jan 13, 9:30 PM EST, 2 hours 48 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE STATE COLLEGE PA
930 PM EST THU JAN 13 2005

.SHORT TERM (REST OF TONIGHT)...
BALMY CONDITIONS FOR THIS TIME OF DAY AND THIS TIME OF YEAR. TOO BAD
MANY LOCATIONS WILL NOT SET RECORD MAXES FOR THURSDAY AS THERE WERE
A FEW HOT DAYS IN 1932 THAT BROUGHT BOTH HARRISBURG (72F) AND
WILLIAMSPORT (70F) INTO THE 70S  STCP1 (STATE COLLEGE CO-OP) DAILY
MAX RECORD FOR TODAY IS 68F.

TOUGH TO BELIEVE THAT IT WILL BE SNOWING A BIT OVERNIGHT...MAINLY IN
OUR NWRN ZNS. WL NOT PUT ANY REAL ACCUMS IN...BUT SOMEONE COULD SEE
A SLUSHY COATING. TEMPS RIGHT NOW NOT CONDUCIVE TO ACCUMS.

WILL EAT MY EARLIER SUMMATION AND ADD CHC FOR THUNDER BACK INTO THE
SOUTHEASTERN ZONES...BUT JUST A CHANCE...AS THUNDER HAS DEVELOPED
NEAR A S/W MOVING UP FROM N/VAC AND THIS WILL RIDE OVER THE MOST
MOIST/POTENTIALLY UNSTABLE AREA OF MY CWA LATER TONIGHT RIGHT AROUND
THE TIME THAT THE WINDS TRY TO GO NWRLY.
&&

.HYDROLOGY...
STILL ON TRACK TO GET 0.5 TO 1.00 INCHES OF RAIN ACROSS THE REGION.
MOST WILL PROBABLY BE IN THE LWR SUSQ...WHERE IT START SHORTLY AND
WILL LINGER LONGEST. WILL CONT FLOOD WATCH FOR THE ENTIRE AREA
THROUGH NOON...AS MANY RIVERS PROGGED TO GET UP NEAR FLOOD STAGES
FRIDAY OR SATURDAY.
&&

.PREVIOUS DISCUSSION...
THE FOLLOWING WAS ORIGINALLY ISSUED AT 651 PM EST THU JAN 13 2005

SHORT TERM (REST OF TONIGHT)...
UPDATE IN SHORT ORDER TO DROP THE SVR WATCH.  WILL ALSO REMOVE MOST
IF NOT ALL MENTIONS OF THUNDER.  THOUGHT ABOUT LEAVING A MENTION OF
THUNDERE IN THE LWR SUSQ...AS THINGS MAY RE-FIRE AS THEY HIT THE
REALLY GOOD DWPTS...BUT WITH NO CG STROKES EVIDENT NORTH OF THE GULF
COAST STATES (OR EVEN THE TROPIC OF CANCER)...WILL REMOVE.

WILL HOLD ONTO THE FLOOD WATCH AS MELT DEFINATELY UNDERWAY IN THE
NORTHLANDS AND RAFL STILL PROGGED TO BE BTWN 0.5 AND 0.75 INCHES.

THE FOLLOWING WAS ORIGINALLY ISSUED AT 300 PM EST THU JAN 13 2005

AVIATION...
CONDS HAVE FINALLY IMPROVED IN MOST AREAS TO VFR...WITH ONLY
EXCEPTIONS AT KMDT/KIPT...WHERE THEY REMAIN IN THE COOL/MOIST AIR
BELOW THE INVERSION. THE LOW CIGS MAY NOT COMPLETELY SCOUR OUT UNTIL
EARLY EVE THERE...BUT SHOULD AT LEAST IMPROVE TO MVFR BY 20-22Z.
GUSTY SOUTH WINDS WILL CONTINUE INTO THE EVE...WITH 25 TO 30 KT
GUSTS COMMON. LOW LEVEL WIND SHEAR WILL ALSO PERSIST. MAINLY VFR
CONDS UNTIL AFT 00Z WHEN A LARGE SWATH OF RAIN WITH EMBEDDED GUSTY
WINDS ASSOC WITH A COLD FRONT...WILL MOVE THOUGH THE REGION FROM
WEST TO EAST WITH MVFR/IFR CONDS. SLOWLY IMPROVING CONDS TO MVFR
THEN EVENTUALLY VFR GENERALLY AFT 12Z FRI...WITH NW FLOW AND DRIER
AIR MOVING IN.

SHORT TERM (TONIGHT THROUGH FRIDAY)...
WARM FRONT HAS FINALLY CLEARED MOST OF THE AREA...WITH ONLY
EXCEPTIONS THE RIVER VALLEYS IN THE EAST. EVEN THERE...LOW LEVEL
CLOUDS AND FOG HAVE SLOWLY BEEN ERODING. IT WILL BE A VERY WARM
EVENING...WITH TEMPERATURES CONTINUING TO RISE INTO THE UPPER 50S
AND  LOWER 60S IN MOST AREAS...AIDED BY A STIFF SOUTHERLY WIND. WIND
GUSTS ACROSS HIGHER ELEVATIONS WILL BE AROUND 35-40 MPH...BUT BELOW
ADVISORY CRITERIA. LARGE SWATH OF RAIN AND EMBEDDED CONVECTIVE
HEAVIER LINES OF SHOWERS WILL MOVE INTO CENTRAL PA THIS EVE FROM
WEST TO EAST. MOST AREAS ACROSS EASTERN HALF OF CWA SHOULD REMAIN
DRY UNTIL MIDNIGHT OR SO. WITH STRONG WINDS ALOFT AND DEWPOINTS IN
THE 50S...THERE COULD BE SOME STRONG WINDS ASSOC WITH CONVECTIVE
BANDS WITH GUST BETWEEN 40-50 MPH. SINCE THIS WILL BE NOT BE LONG IN
DURATION...WILL COVER WITH AN SPS.

HYDRO CONCERNS ARE ANOTHER ISSUE...WITH AROUND 0.75-1.25 INCHES OF
RAIN EXPECTED BY FRI MORNING. FLOOD WATCHES WERE POSTED
YESTERDAY...AND WILL CONTINUE ACROSS THE ENTIRE AREA. ANY RIVER
FLOODING THAT DOES OCCUR...WILL LIKELY START LATE TONIGHT OR DURING
THE DAY FRI.

RAPIDLY DRYING CONDS IN STORE AFTER SOME LEFT OVER RAIN IN THE
SOUTHEAST FRI MORNING. REST OF THE DAY WILL BE BREEZY AND COLDER
WITH NW FLOW TAKING OVER.

LONG TERM (FRIDAY NIGHT THROUGH THURSDAY)...
EXTENDED FORECAST DEFINED BY A RETURN BACK TO NORMAL JANUARY
WEATHER.  BROAD TROUGH WILL SETTLE OVER REGION AND COLDER AIR WILL
FILTER IN FRIDAY AND FRIDAY NIGHT.  CENTRAL PA WILL BE UNDER
WEST-SOUTHWESTERLY LOW AND MID LEVEL FLOW THROUGH SATURDAY NIGHT
KEEPING LAKE EFFECT PRECIP JUST NORTH ACROSS THE PA/NY BORDER.  BY
SUNDAY THE WINDS BECOME MORE WNW SPREADING CHANCES FOR LAKE EFFECT
SNOWS INTO THE NW MTNS.  OTHERWISE DRY CONDITIONS PERSIST THROUGH
THE WEEKEND. THEN TWO WEAK WAVES OF LOW PRESSURE WILL BRING A CHANCE
FOR LIGHT SYNOPTIC SNOW AREAWIDE MONDAY AND AGAIN WED INTO THU.
&&

.CTP WATCHES/WARNINGS/ADVISORIES...
PA...FLOOD WATCH FOR ZONES PAZ004>006-010>012-017>019-024>028-
     033>037-041-042-045-046-049>053-056>059-063>066 TONIGHT AND
     FRIDAY LATE MORNING.
&&

SHORT TERM/HYDROLOGY(UPDATE)...DANGELO
Hazardous weather outlook, Jan 13, 5:16 PM EST, 7 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
516 PM EST THU JAN 13 2005

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-141024-
ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA-
COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA-
HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA-
MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA-
NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA-
SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA-
SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA-
UNION PA-WARREN PA-YORK PA-
516 PM EST THU JAN 13 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TONIGHT:

A FLOOD WATCH WILL BE IN EFFECT THROUGH THE NIGHT...AS SNOWMELT AND
RAIN TONIGHT MAY CREATE FLOODING ON AREA RIVERS AND STREAMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY:

THE FLOOD WATCH WILL CONTINUE THROUGH NOON ON FRIDAY. SOME OF THE
LARGER RIVERS WILL EXCEED THEIR CAUTION STAGES AND MAY APPROACH FLOOD
STAGES LATER FRIDAY OR THIS WEEKEND.

SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

DANGELO

In the hours before

Special weather statement, Jan 13, 6:54 PM EST, 5 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
654 PM EST THU JAN 13 2005

PAZ004-140045-
WARREN PA-
654 PM EST THU JAN 13 2005

...THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELED FOR THE FOLLOWING
COUNTIES...

WARREN.

THE THREAT OF SEVERE THUNDERSTORMS HAS ENDED ACROSS WARREN COUNTY.

KL
Special weather statement, Jan 14, 12:07 AM EST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1207 AM EST FRI JAN 14 2005

PAZ036-140600-
FRANKLIN-
1207 AM EST FRI JAN 14 2005

...LOCALLY STRONG THUNDERSTORMS WILL AFFECT PORTIONS OF FRANKLIN
COUNTY...

AT 1158 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 11 MILES WEST OF GREENCASTLE...MOVING NORTHEAST
AT 40 MPH. THIS THUNDERSTORM WAS EMBEDDED WITHIN A LARGER LINE OF
SHOWERS THAT WAS ACROSS WESTERN FRANKLIN COUNTY...WHICH WAS MOVING
EAST AROUND 30 MPH. THE STRONG THUNDERSTORM WILL BE NEAR
CHAMBERSBURG AROUND 1215 AM AND SCOTLAND AROUND 1220 AM.

WIND GUSTS TO 45 MPH ARE POSSIBLE WITH THIS STORM.

IN ADDITION...VERY HEAVY RAIN WILL FALL...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

KL

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.